Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 177, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 1997, 1:14 AM CDT for Butler County, Sedgwick County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 1997, 1:14 AM CDT (06:14 UTC)
- Expired
- Aug 17, 1997, 2:15 AM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Butler County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 27 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4616 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
446
WUUS1 KICT 170617 RRA
SVRICT
KSC015-173-170715-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
114 AM CDT SUN AUG 17 1997
* SEVERE THUNDERSTORM WARNING FOR
BUTLER COUNTY - SOUTH CENTRAL KANSAS
SEDGWICK COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 215 AM CDT
* SOME TOWNS AFFECTED
WICHITA
EL DORADO
DERBY
AUGUSTA
* AT 112 AM LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
IN EASTERN WICHITA MOVING SOUTHEAST 30 MPH. POWER LINES AND ROOF
DAMAGE HAS BEEN REPORTED AT GREENWICH AND KELLOGG
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
&
NOONANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:42 PM CDT, 10 hours 32 minutes earlier.
Area forecast discussion, Aug 16, 2:42 PM CDT, 10 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 242 PM CDT SAT AUG 16 1997 .SHORT TERM... VERY INTERESTING SCENARIO SETTING UP THIS EVENING AND TONIGHT. MAIN FORECAST CONCERN IS WHETHER MCS WILL DEVELOP AND MOVE ACROSS CWFA TONIGHT. LATEST SFC ANALYSIS SHOWS A STATIONARY FRONT ACROSS CENTRAL KS...WITH LOW TO MID 70S DEWPTS SURGING NORTH INTO THE FRONT ON 10 TO 20 KT SFC FLOW. MODIFIED SOUNDINGS ARE INDICATING CAPES OF AOA 4000 J/KG...BUT CAP IS STILL HOLDING. IN ADDITION... WIND PROFILERS ARE SHOWING A SHORTWAVE ACROSS THE OK/TX PANHANDLES. EXPECT APPROACHING DYNAMICS/LIFT TO ERODE CAP TONIGHT. MESOSCALE SETUP APPEARS FAVORABLE FOR AN MCS ACROSS MAINLY ERN KS TONIGHT. WITH DEEP CONVECTIVE INDICIES NR 60...ONCE TSTMS FIRE THEY SHOULD HAVE NO PROBLEM ORGANIZING. MAIN PROBLEM IS WHEN AND WHERE. ON THE FIRST ACCORD...LOOKS AS THOUGH THE GREATEST INSTABILITY IS OVR THE ERN 1/2 OF THE FA. MEANWHILE...THE SAME AREA SEES LOW LEVEL THETA-E ADVECTION...PVA...APPROACH OF NM THERMAL TROF...AND DECENT VEERING PROFILE. THEREFORE...WILL GIVE HIGHEST POPS TO ERN ZONES. EXPECT TO SEE STORMS FIRE MAINLY AFTER DARK AS 850 MB JET PICKS UP. SVR TSTMS ALSO APPEAR POSSIBLE....WITH DAMAGING WINDS THE PRIMARY THREAT AS IT MOVES SE ALONG THE THCKNESS LINES. GENERALLY LIKED THE ETA FOR THE SHORT TERM PERIOD AS IT INITIALIZED BEST AND MAINTAINED THE BEST SOLUTION AT 18Z. DAVIS .LONG TERM... WILL LEAN TOWARD ETA FOR SOLUTION FOR SUNDAY AND MONDAY FRONT CONTINUES ITS SLOW TREK THROUGH KANSAS. IT WILL MOVE OUT OF THE STATE LATE SUNDAY AFTERNOON. WILL CONTINUE POPS TIL MID-MORNING ACROSS CENTRAL AND SOUTHCENTRAL KANSAS UNTIL FRONT PASSES AREA BECAUSE ANY LINGERING RW-. WILL KEEP POPS IN SE KS ALL DAY WITH MOISTURE AHEAD OF FRONT COMBINED WITH CONVERGENCE ALONG FRONT. SHORTWAVE WILL BE MOVING INTO MO DURING THE DAY ON SUNDAY SO MUCH OF THE ENERGY WILL BE OUT OF AREA. FRONT WILL BE IN NORTHERN OKLAHOMA SUNDAY NIGHT AND BECOME STATIONARY. FRONT WILL DRIFT BACK NORTH LATE MONDAY BUT WILL KEEP POPS OUT OF ALL ZONES SUNDAY NIGHT AND MONDAY. WILL GO NEAR GUIDANCE FOR TEMPS. STEWART ICT 72 90 68 89 / 30 30 10 0 HUT 71 89 67 88 / 30 30 10 0 EWK 68 88 66 87 / 30 30 10 0 EQA 70 90 67 88 / 30 30 10 0 WLD 72 91 68 88 / 30 30 10 0 RSL 66 85 64 86 / 20 30 0 0 GBD 66 86 65 86 / 20 30 0 0 SLN 67 87 66 87 / 30 30 0 0 MPR 67 86 66 87 / 40 30 0 0 CFV 72 88 67 87 / 40 40 10 10 CNU 70 88 67 86 / 50 40 10 10 K88 70 87 66 86 / 40 40 10 10 .ICT... KS...NONE.
In the hours before
Local storm report, Aug 17, 12:24 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
1224 AM CDT SUN AUG 17 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0859 PM CLAFLIN KS .75 INCH HAIL
08/16/97 BARTON
0950 PM 3 E ELLSWORTH KS 1 INCH HAIL
08/16/97 ELLSWORTH
1000 PM 5 NW HOLYROOD KS 1.75 INCH HAIL
08/16/97 ELLSWORTH
1016 PM 2 E HOISINGTON KS 1 INCH HAIL
08/16/97 BARTON
MATTLocal storm report, Aug 17, 12:26 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
1224 AM CDT SUN AUG 17 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0859 PM CLAFLIN KS .75 INCH HAIL
08/16/97 BARTON
0950 PM 3 E ELLSWORTH KS 1 INCH HAIL
08/16/97 ELLSWORTH
1000 PM 5 NW HOLYROOD8 KS 1.75 INCH HAIL
08/16/97 ELLSWORTH
1016 PM 2 E HOISINGTON KS 1 INCH HAIL
08/16/97 BARTON
MATTSpecial weather statement, Aug 17, 12:49 AM CDT, 25 minutes before
KSZ049-051>053-170630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1249 AM CDT SUN AUG 17 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 695 EXPIRED AT 1 AM... ALTHOUGH THUNDERSTORMS WERE STILL IN THE AREA AT 1246 AM...THEY WERE BELOW SEVERE LIMITS AT THE TIME. THESE STORMS MAY INCREASE TO MARGINALLY SEVERE LEVELS...BUT FOR THE MOST PART SHOULD REMAIN BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR MARION...CHASE...MCPHERSON AND SALINE COUNTIES WILL BE ALLOWED TO EXPIRE AT 1 AM. HOWEVER...HEAVY RAIN AND HAIL AS LARGE AS DIMES ARE STILL POSSIBLE...ESPECIALLY ACROSS MCPHERSON COUNTY THROUGH 2 AM. MATT
Special weather statement, Aug 17, 12:51 AM CDT, 23 minutes before
KSZ049-051>053-170630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1249 AM CDT SUN AUG 17 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 695 EXPIRED AT 1 AM... ALTHOUGH THUNDERSTORMS WERE STILL IN THE AREA AT 1246 AM...THEY WERE BELOW SEVERE LIMITS AT THE TIME. THESE STORMS MAY INCREASE TO MARGINALLY SEVERE LEVELS...BUT FOR THE MOST PART SHOULD REMAIN BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR MARION...CHASE...MCPHERSON AND SALINE COUNTIES WILL BE ALLOWED TO EXPIRE AT 1 AM. HOWEVER...HEAVY RAIN AND HAIL AS LARGE AS DIMES ARE STILL POSSIBLE...ESPECIALLY ACROSS MCPHERSON COUNTY THROUGH 2 AM. MATT
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:56 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth | 59 min |
| Aug 16, 9:57 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth | 63 min |
| Aug 16, 9:57 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 63 min |
| Aug 16, 11:27 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 63 min |
| Aug 17, 12:49 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 61 min |
| Aug 17, 4:26 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 49 min |
| Aug 17, 5:18 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 47 min |
| Aug 17, 5:34 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.